Netarsudil-associated Corneal Epithelial Edema

From EyeWiki
All contributors:
Assigned editor:
Review:
Assigned status Update Pending
.


Disease Entity

Netarsudil is a Rho-associated protein kinase inhibitor that is approved in the USA for reduction of elevated intraocular pressure (IOP) in patients with open angle glaucoma and ocular hypertension.[1] It is thought to reduce IOP by increasing outflow through the trabecular meshwork, reducing aqueous humor production, and decreasing episcleral venous pressure.[1] Common side effects of this medication include conjunctival hyperemia, subconjunctival hemorrhage, cornea verticillata, and instillation-site pain.[1] This article focuses on a rarer side effect that has been reported in the literature with netarsudil use, reticular bullous epithelial edema.

Etiology & Pathophysiology

The exact etiology and pathophysiology of netarsudil-associated corneal epithelial edema is unknown at this time. Pre-existing corneal edema, uveitis, and prior ocular surgery may be risk factors for the development of this condition.[2][3][4][5][6] However, patients with no prior corneal pathology or ocular inflammation have developed epithelial edema after starting netarsudil.[4][7]

Diagnosis

The diagnosis of Netarsudil-associated corneal epithelial edema is primary clinical, based on history and slit lamp exam of the eye.

History

The patient will have a recent history of starting netarsudil. Onset of symptoms has been reported as early as 5 days after initiation of the medication.[7]

Signs

  • Corneal epithelial bullae, often in a reticular pattern
  • Conjunctival injection
  • Microcystic edema

Symptoms

  • Blurred vision
  • Eye redness
  • Eye pain or irritation

Diagnostic procedures

Anterior segment OCT can be used to confirm the presence of epithelial edema, but is not required to make a diagnosis. A typical anterior segment OCT in a patient with netarsudil-associated epithelial edema will show bullae/honeycombing of the corneal epithelium.

Management

Treatment of this condition involves discontinuation of netarsudil.

Medical therapy

Topical corticosteroids and topical hypertonic saline were used in some case reports to aid in resolution.[2][7] However, the mainstay of treatment remains netarsudil cessation.

Prognosis

Per case reports, patients have had improvement in epithelial edema within 5 weeks of drug cessation.

References

  1. 1.0 1.1 1.2 Hoy SM. Netarsudil Ophthalmic Solution 0.02%: First Global Approval. Drugs. 2018;78(3):389-396.
  2. 2.0 2.1 Ramakrishnan MS, Addis VM, Lehman AY, Sankar PS. Netarsudil-associated epithelial keratopathy. Am J Ophthalmol Case Rep. 2020;19:100800. Published 2020 Jun 28.
  3. Wisely CE, Liu KC, Gupta D, Carlson AN, Asrani SG, Kim T. Reticular Bullous Epithelial Edema in Corneas Treated with Netarsudil: A Case Series. Am J Ophthalmol. 2020;217:20-26.
  4. 4.0 4.1 Moumneh K, Sheybani A, Fellman RL, Godfrey DG, Grover DS. Reticular Corneal Edema or Corneal Honeycombing in Eyes Treated With Netarsudil: A Case Series. J Glaucoma. 2020;29(7):607-610.
  5. Chen H, McMillin JC, Frankfort BJ, Al-Mohtaseb Z. Reticular Epithelial Edema: An Uncommon Side Effect of ROCK/NET Inhibitor Netarsudil. J Glaucoma. 2020;29(11):e124-e126.
  6. LoBue SA, Moustafa GA, Vu A, Amin M, Nguyen T, Goyal H. Transient Reticular Cystic Corneal Epithelial Edema With Topical Netarsudil: A Case Series and Review [published online ahead of print, 2020 Dec 22]. Cornea. 2020;Publish Ahead of Print.
  7. 7.0 7.1 7.2 Chu, M.J., Song, M., Palmares, T. et al. Rhopressa-induced corneal edema: a case report. J Med Case Reports 15, 182 (2021).
The Academy uses cookies to analyze performance and provide relevant personalized content to users of our website.